In the past few years we’ve seen a sudden increase of the drug xylazine on the streets.
Xylazine, also known as tranq or zombie drug, is a non-opioid sedative, analgesic, and muscle relaxant that is used in veterinary medicine. It is not approved for use in humans. It’s increasingly being used as an additive in opioids due to its ability to prolong their effects, as well as it being more cost effective for dealers.
The side effects of xylazine include sedation, hypotension (or low blood pressure), slow heart rate, reduced breathing and drowsiness. When injected, it may cause skin infections like ulcers and abscesses. If these are left untreated, they may eventually lead to additional complications, such as amputation.
According to a recent report from Health Canada, xylazine was identified in 1,350 samples of drugs seized across Canada in 2022, out of 2,324 identifications total since record-keeping began in 2015. Data from Ontario’s Office of the Chief Coroner shows there were nearly no deaths connected to xylazine prior to 2020. A big jump in 2021 and 2022 showed that 128 drug-related deaths had detected xylazine over the two-year period.
People are unknowingly being exposed to xylazine via contaminated fentanyl, meaning they often experience the effects of both drugs at once. This can be dangerous because it would cause stronger sedative effects, as well as further depressing the central nervous system, which increases the risk of dangerous respiratory and cardiac slowing.
Because xylazine isn’t an opioid, naloxone doesn’t reverse its effects. Regardless, naloxone is recommended to be administered in response to any suspected drug overdose, which won’t cause harm if opioids are not involved. This is good to note with xylazine since it is often mixed with opioids. In the case of suspected overdose due to xylazine, aside from calling 911 and giving naloxone, help can be given by performing rescue breaths. First responders have reported that rescue breaths are especially helpful for people who have used xylazine because it causes breathing to slow down. To give rescue breaths to adults, make sure the person’s airway is clear; place one hand on the person’s chin, tilt the head back, and pinch the nose closed. Place your mouth over the person’s mouth to make a seal and give two slow breaths. Watch for the person’s chest to rise and follow up with one breath every 5 seconds.
Drug checking is always important, and has become increasingly important with the rise of fentanyl and xylazine being found in drug supplies. In Toronto, there are drug checking services at Parkdale Queen West Community Health Centre (Queen West site at Queen and Bathurst, and Parkdale site at Queen and Dufferin), South Riverdale Community Health Centre (Queen and Carlaw), Moss Park Consumption and Treatment Service (Queen and Sherbourne), and The Works (Yonge and Dundas).
In the case of xylazine, the strategies that can help reduce the risk of overdose and long term effects are: not using alone, carrying naloxone, knowing rescue breaths, treating wounds as soon as possible, and testing drugs. Being able to make informed decisions about drug use and having safer supply is something that we advocate for in the harm reduction community. The safety of our community is important <3